New Jersey, 2003

Flood in New Jersey, March 2 to 4, 2003

March 2 to 4, 2003 · NWS PHI · 1 event in 1 county or zone

The combination of rain and melting snow caused flooding along parts of the Millstone River from the evening of the 2nd into the morning of the 4th. Rain fell from the morning into the early afternoon of the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of rain and melting snow caused flooding along parts of the Millstone River from the evening of the 2nd into the morning of the 4th. Rain fell from the morning into the early afternoon of the 2nd. Storm totals were less than one inch. Nevertheless the Millstone River at Griggstown was above its 10 foot flood stage (The flood stage was raised to 10 feet.) from 728 p.m. EST on the 2nd through 450 a.m. EST on the 4th. It crested at 11.2 feet at 100 p.m. EST on the 3rd. Storm totals included 0.87 inches in Flemington (Hunterdon County), 0.77 inches in Hamilton Square (Mercer County), 0.72 inches in Long Valley (Morris County) and 0.62 inches in Somerville (Somerset County). The low pressure system responsible for the rain went from Cape Hatteras, North Carolina the morning of the 2nd to the Canadian Maritimes on the morning of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 2, 2:33 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 2, 2:33 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
233 PM EST SUN MAR 2 2003

CURRENT WEATHER MAKER WILL DEPART AND STRONG NW WINDS WILL USHER IN
COLDER DRIER AIR. WILL KP A MENTION OF FLURRIES NW ZONES. MONDAY
WILL CONT COLD WITH A WARMING TREND TURES/WED AS THE NEXT SYSTEM
TAKES SHAPE AND SPREAD PRECIP IN FOR WEDNESDAY. OVERALL PATTERN
TURNS A BIT MORE ZONAL SO SYSTEMS WILL MOVE QUICKLY IN AND OUT.

TEMPS HAVE STAYED NEAR THE MAV GUID FOR 24 HRS. MAVS LOOK A BIT TOO
COLD FOR MONDAY NIGHT.

MARINE...WILL KP THE SCA GOING FOR THE COAST AND BAY.

FCSTID =   10
MPO    8  19  10  33 /  20   0  10  10
ABE   10  25  13  35 /   0   0  10  10
RDG   11  27  13  35 /   0   0  10  10
PHL   18  29  19  39 /   0   0  10  10
12N   10  22  10  33 /  20   0  10  10
SMQ   15  28  17  37 /   0   0  10  10
TTN   16  29  16  39 /   0   0  10  10
MIV   20  30  17  39 /   0   0  10  10
ACY   23  31  23  41 /   0   0  10  10
ILG   18  29  16  39 /   0   0  10  10
DOV   20  30  17  41 /   0   0  10  10
GED   23  31  18  41 /   0   0  10  10
ESN   21  30  17  41 /   0   0  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ALL ZONES.

ZEV
Hazardous weather outlook, Mar 2, 3:08 AM EST, 16 hours 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 AM EST SUN MAR 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SOME FREEZING RAIN IS EXPECTED EARLY THIS MORNING OVER THE HIGHER
ELEVATIONS OF MONROE COUNTY IN PENNSYLVANIA. OVER THE REST OF THE
FORECAST AREAS...TEMPERATURES ARE ABOVE FREEZING. THE WINTER WEATHER
ADVISORY FOR MONROE COUNTY IS UNDER PHLWSWPHI OR WWUS41 KPHI.

RAINFALL AMOUNTS OF AROUND 1/2 INCH ARE EXPECTED WITH SOME ONE INCH
AMOUNTS AT THE COAST. STREAM LEVELS SHOULD RISE FROM THE RAIN AND
MELTING SNOW. SINCE THE RAIN IS EXPECTED TO FALL OVER A 9 TO 12 HOUR
PERIOD...MOST STREAMS SHOULD REMAIN BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO RELAY ANY INFORMATION ABOUT THE POSSIBLE
FREEZING RAIN IN THE POCONOS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
March 2, 7:28 PM EST to March 4, 4:50 AM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352515.